Archiv der Mathematik

, Volume 92, Issue 5, pp 414–427

Equivalent complete norms and positivity

Article

Abstract.

In the first part of the article we characterize automatic continuity of positive operators. As a corollary we consider complete norms for which a given cone E+ in an infinite dimensional Banach space E is closed and we obtain the following result: every two such norms are equivalent if and only if \(E_+ \cap (-E_+) = \{0\} \, {\rm and} \, E_+ - E_+\) has finite codimension.

Without preservation of an order structure, on an infinite dimensional Banach space one can always construct infinitely many mutually non-equivalent complete norms. We use different techniques to prove this. The most striking is a set theoretic approach which allows us to construct infinitely many complete norms such that the resulting Banach spaces are mutually non-isomorphic.

Mathematics Subject Classification (2000).

46B03 46B40 03E75 46B26 

Keywords.

Equivalent norms positivity discontinuous functionals automatic continuity cardinality of Hamel bases 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2009

Authors and Affiliations

  1. 1.Institute of Applied AnalysisUniversity of UlmUlmGermany

Personalised recommendations